Texas, 2007

Tornadoes and Hail in Texas, May 2, 2007

May 2, 2007 · NWS SJT · 25 events in 8 counties and zones

A potent upper level system moved across Texas beginning in the late morning and continued into the afternoon. This produced a Quasilinear Convective System or Line Echo Wave Pattern (LEWP) that produced widespread damaging winds and a few isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A potent upper level system moved across Texas beginning in the late morning and continued into the afternoon. This produced a Quasilinear Convective System or Line Echo Wave Pattern (LEWP) that produced widespread damaging winds and a few isolated tornadoes. South of the line, more classic supercell structure was noted with thunderstorms across the Edwards Plateau and the Northwest Hill County, however no tornadoes were reported with these thunderstorms as the storms moved over very sparsely populated areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 2, 8:29 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 2, 8:29 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
929 AM CDT WED MAY 2 2007

.UPDATE...
HAVE GONE WITH A FLASH FLOOD WATCH FOR MUCH OF WEST CENTRAL TEXAS
THROUGH THIS EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE
POSSIBLE ACROSS THE WATCH AREA. MCS OVER SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS MOVING EAST TOWARD THE CWFA. ALSO...SEVERE
THUNDERSTORM WATCH #208 IN EFFECT UNTIL 3 PM FOR WESTERN CONCHO
VALLEY AND NORTHERN EDWARDS PLATEAU.  21

&&

.PREV DISCUSSION... /ISSUED 614 AM CDT WED MAY 2 2007/

AVIATION...

THUNDERSTORMS WILL REMAIN EAST OF THE AREA THIS MORNING WITH
ANOTHER UPPER LEVEL SYSTEM BRINGING A CHANCE OF THUNDERSTORMS OVER
ALL OF WEST CENTRAL TEXAS BEGINNING EARLY AFTERNOON AND THROUGH
TONIGHT. EXPECT IFR TO MVFR CIGS AND VIS OVER THE NORTHERN
PORTIONS OF WEST CENTRAL TEXAS UNTIL MIDMORNING WITH VFR
CONDITIONS AT THE I10 TERMINALS. VFR CONDITIONS WILL RETURN TO ALL
TERMINALS EARLY THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 415 AM CDT WED MAY 2 2007/

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 80  61  83  65 /  40  70  20  10
SAN ANGELO 	 83  63  86  65 /  50  70  20  10
JUNCTION 	 83  64  85  65 /  40  70  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR BROWN-CALLAHAN-COKE-
COLEMAN-CONCHO-CROCKETT-FISHER-IRION-JONES-KIMBLE-MASON-
MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-SHACKELFORD-
STERLING-SUTTON-TAYLOR-TOM GREEN.

&&
Hazardous weather outlook, May 2, 3:17 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
417 AM CDT WED MAY 2 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-030930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
417 AM CDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS WEST CENTRAL TEXAS
THIS AFTERNOON AND CONTINUE INTO THE NIGHT AS YET ANOTHER IN A
SERIES OF UPPER LEVEL DISTURBANCES MOVES INTO THE REGION. ANY
STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF REACHING SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HOWEVER...AN ISOLATED TORNADO IS POSSIBLE AS WELL. IN
ADDITION...FLASH FLOODING IS A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER UPPER LEVEL SYSTEM WILL AFFECT WEST CENTRAL TEXAS THIS
WEEKEND AND INTO THE FIRST OF THE COMING WEEK. STRONG STORMS MAY
ONCE AGAIN DEVELOP SATURDAY AS AN UNSTABLE AIRMASS CONTINUES TO
DOMINATE THE LOCAL WEATHER PICTURE THROUGH AT LEAST TUESDAY.
GIVEN THE SATURATED SOILS OVER VIRTUALLY ALL OF WEST CENTRAL
TEXAS...FLASH FLOODING IS A DISTINCT POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND INTO
THE NIGHT.

In the hours before

Special weather statement, May 2, 10:09 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1109 AM CDT WED MAY 2 2007

TXZ064-021715-
STERLING TX-
1109 AM CDT WED MAY 2 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT FOR STERLING
COUNTY...

AT 1104 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER SOUTHEASTERN MIDLAND COUNTY...OR
ABOUT 21 MILES SOUTHEAST OF MIDLAND...MOVING EAST AT 30 MPH. IF THIS
THUNDERSTORM HOLDS SEVERE INTENSITY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED FOR PORTIONS OF STERLING COUNTY BY NOON.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
WESTERN STERLING COUNTY AROUND NOON.
Special weather statement, May 2, 10:29 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1129 AM CDT WED MAY 2 2007

TXZ064-071-072-021730-
STERLING TX-TOM GREEN TX-IRION TX-
1129 AM CDT WED MAY 2 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT FOR
STERLING...TOM GREEN AND IRION COUNTIES...

AT 1125 AM CDT...A LINE OF SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 52 MILES WEST OF STERLING CITY...OR
ABOUT 26 MILES NORTH OF RANKIN...MOVING EAST AT 30 MPH. IF THE
THUNDERSTORMS HOLD TOGTHER...WARNINGS WILL LIKELY BE ISSUED BY NOON.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN IRION...NORTHWESTERN TOM GREEN AND WESTERN STERLING
  COUNTIES.

The radar

The San Angelo radar (KSJT), 79 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 6 tornado, 2 hail. Local standard time, as filed.

Tornado, Sterling

When
May 2, 11:20 AM CST to 11:23 AM CST
Where
Sterling County, 12.28 mi WSW of Sterling City to 11.78 mi WSW of Sterling City
Rating
EF0
Path length
0.59 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
31.762, -101.193

A commercial truck driver witnessed a tornado over open country in western Sterling County. The tornado was on the ground for a few minutes and produced no noticeable damage.

Thunderstorm Wind, Sterling

When
May 2, 11:55 AM CST to 12:06 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.839, -100.989

Severe wind gusts were measured at 70 MPH in Sterling City. The winds caused tree damage and some minor building damage.

Thunderstorm Wind, Tom Green

When
May 2, 12:08 PM CST to 12:30 PM CST
Where
Tom Green County, 0.59 mi E of Water Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.670, -100.720

The intense thunderstorm winds knocked trees down, destroyed pole barns, and blew off roof shingles on several homes in Water Valley.

Hail, Taylor

When
May 2, 12:34 PM CST
Where
Taylor County, 0.9 mi NE of Trent
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.489, -100.119

Tornado, Tom Green

When
May 2, 12:35 PM CST to 12:40 PM CST
Where
Tom Green County, 3.2 mi NW of Orient to 3.51 mi N of Orient
Rating
EF0
Path length
2.35 mi
Path width
50 yd
Continued into
Coke, Tx (SJT)
Reported by
NWS Storm Survey
Coordinates
31.683, -100.368

A tornado developed just to the west northwest of the community of Orient in northern Tom Green County. The tornado moved across open country and produced only tree damage.

Thunderstorm Wind, Tom Green

When
May 2, 12:35 PM CST to 12:50 PM CST
Where
Tom Green County, 4.91 mi ENE of Carlsbad
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.620, -100.550

Severe thunderstorm winds lasted for several minutes.

Tornado, Coke

When
May 2, 12:40 PM CST to 12:46 PM CST
Where
Coke County, 4.1 mi WSW of Tennyson to 0.91 mi NW of Tennyson
Rating
EF0
Path length
4.04 mi
Path width
50 yd
Continued into
Tom Green, Tx (SJT)
Reported by
NWS Storm Survey
Coordinates
31.707, -100.344

This is a continuation of the tornado that developed in northern Tom Green county. The tornado dissipated near the community of Tennyson and remained in open country with only damage to trees.

Thunderstorm Wind, Tom Green

When
May 2, 12:43 PM CST to 12:45 PM CST
Where
Tom Green County, 4.91 mi ENE of Carlsbad
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
31.627, -100.553

Winds peaked out at close to 75 MPH. The high winds peeled back part of the roof at Grape Creek Middle school.|

Thunderstorm Wind, Coke

When
May 2, 1:06 PM CST to 1:15 PM CST
Where
Coke County, 1.5 mi SSE of Bronte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.860, -100.290

Thunderstorm Wind, Runnels

When
May 2, 1:08 PM CST to 1:20 PM CST
Where
Runnels County, Miles
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.600, -100.180

Tornado, Runnels

When
May 2, 1:08 PM CST to 1:11 PM CST
Where
Runnels County, 0.59 mi E of Maverick to 0.95 mi ENE of Maverick
Rating
EF0
Path length
0.45 mi
Path width
30 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
31.830, -100.190

A tornado briefly touched down and destroyed a barn. No other damage was noted.

Thunderstorm Wind, Coke

When
May 2, 1:16 PM CST to 1:19 PM CST
Where
Coke County, 0.59 mi W of Tennyson
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.730, -100.290

Thunderstorm Wind, Runnels

When
May 2, 1:25 PM CST to 1:29 PM CST
Where
Runnels County, 2.83 mi NNW of Hatchel
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
31.890, -99.960

Five telephone poles were knocked down during strong thunderstorm winds.

Hail, Concho

When
May 2, 1:39 PM CST
Where
Concho County, 0.91 mi SW of Paint Rock
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.510, -99.930

Thunderstorm Wind, Runnels

When
May 2, 1:51 PM CST to 1:59 PM CST
Where
Runnels County, 3.51 mi S of Hatchel
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.800, -99.960

Tornado, Coleman

When
May 2, 2:20 PM CST to 2:35 PM CST
Where
Coleman County, 2.46 mi WNW of Rockwood to 0.99 mi NNW of Whon
Rating
EF1
Path length
5.7 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.514, -99.418

A tornado started about three miles to the west of Rockwood and moved across the south side of Rockwood where it damaged a few buildings including the new Post Office. The tornado then continued to the east of Rockwood for an additional three to four miles damaging barns and trees. Shortly after the tornado passed, winds of 65 to 75 mph ripped through the area causing additional damage.

Thunderstorm Wind, Coleman

When
May 2, 2:20 PM CST to 2:30 PM CST
Where
Coleman County, 0.59 mi E of Rockwood
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.500, -99.370

Damaging winds with a squall line moved through the community of Rockwood in the wake of a tornado that passed through the community just prior to the strong winds and heavy rains.

Thunderstorm Wind, Coleman

When
May 2, 2:20 PM CST to 2:30 PM CST
Where
Coleman County, 1.18 mi E of Valera
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
31.750, -99.550

These winds were embedded in the large squall line that moved through the Heartland, and the winds produced a large swath of damage across the region. Minor roof damage and broken tree limbs were reported in the small town of Valera.

Thunderstorm Wind, Coleman

When
May 2, 2:25 PM CST to 2:30 PM CST
Where
Coleman County, 1.38 mi N of Whon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
31.500, -99.320

This is a continuation of the strong downburst winds associated with an intense squall line that produced additional damage in the wake of a tornado that moved through the area just prior to the onset of the strong winds.

Thunderstorm Wind, Brown

When
May 2, 2:47 PM CST to 2:57 PM CST
Where
Brown County, Brookesmith
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
31.550, -99.120

Strong winds moved through the community of Brookesmith in association with the squall line moving through the Heartland in the afternoon. The meso cyclone associated with the tornado earlier near Rockwood in Coleman county also passed very close to the Brookesmith communitym, however the storm survey team could not find torndao damage in Brookesmith.

Tornado, Brown

When
May 2, 2:48 PM CST to 2:58 PM CST
Where
Brown County, 1.9 mi ENE of Brookesmith to 3.88 mi NNW of Indian Creek
Rating
EF1
Path length
4.77 mi
Path width
110 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.561, -99.090

A survey team found a tornado track that started just to the northeast of Brookesmith, crossing highway 377 where tree damage was observed. The tornado just missed a residence just to the east of highway 377. The tornado continued for about another 4 miles to the east of 377 causing significant tree damage. This tornado was associated with the same mesocyclone associated with the tornado near Rockwood. In addition, strong winds of 65 to 75 mph also followed this tornado. This tornado is likely associated with the funnel cloud that was observed from the City of Brownwood.

Thunderstorm Wind, Brown

When
May 2, 2:50 PM CST to 3:00 PM CST
Where
Brown County, 0.59 mi W of Winchell
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.470, -99.160

Thunderstorm Wind, Brown

When
May 2, 2:52 PM CST to 3:06 PM CST
Where
Brown County, 0.91 mi NW of Brownwood Bowie Arpt
Measured
76 kt (87 mph) measured gust
Property damage
$200,000
Reported by
Mesonet
Coordinates
31.679, -98.991

A wind gust of 87 MPH was measured by a Davis weather station before the anemometer broke. The survey team observed damage to several buildings and they saw numerous downed trees. An apartment wall collapsed and several mobile homes were severely damaged. The winds were part of a squall line that was moving through the area. A funnel cloud was sighted to the south of Brownwood shortly before the winds hit, and was likely associated with the tornado to the east of Brookesmith.

Thunderstorm Wind, Brown

When
May 2, 2:58 PM CST to 3:08 PM CST
Where
Brown County, 4.48 mi NW of Brownwood
Measured
70 kt (81 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
31.766, -99.034

A mobile home was overturned and damged.

Thunderstorm Wind, Brown

When
May 2, 3:02 PM CST
Where
Brown County, 2.45 mi WNW of Brownwood Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
31.810, -98.990

The AWOS measured a 58 MPH gust before the power to the system was disrupted by downed power lines. Thus the gust is likely underestimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33479, 33483, 33486, 33487, 33502, 34243, 33503, 34244, 34245, 34246, 34247, 34248, 34249, 34250, 34251, 34414, 34415, 34417, 34416, 34418, 34419, 34420, 34422, 34421, 34423.